Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 29, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 9, 2008, 5:30 PM MDT for Granite County, Missoula County, Powell County, Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 5:30 PM MDT (23:30 UTC)
- Expired
- Aug 9, 2008, 6:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Missoula County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 50 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 12:16 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 2021 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 092330
SVRMSO
MTC039-063-077-100015-
/O.NEW.KMSO.SV.W.0029.080809T2330Z-080810T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
530 PM MDT SAT AUG 9 2008
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
NORTHERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
NORTHWESTERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 615 PM MDT.
* AT 525 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM.
THIS STORM WAS LOCATED 25 MILES SOUTH OF SEELEY LAKE...OR ABOUT 17
MILES EAST OF MISSOULA...AND WAS MOVING NORTHEAST AT 51 MPH. THIS
STORM WILL MOVE OVER POTOMAC AROUND 535 PM MDT.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SEELEY LAKE AROUND 555 PM MDT.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
LAT...LON 4676 11344 4685 11382 4752 11348 4736 11305
4735 11305 4729 11304
TIME...MOT...LOC 2330Z 205DEG 44KT 4689 11360
$$
FOSTER2 follow-up statements
000
WWUS55 KMSO 092357
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
557 PM MDT SAT AUG 9 2008
MTC039-063-077-100015-
/O.CON.KMSO.SV.W.0029.000000T0000Z-080810T0015Z/
MISSOULA MT-GRANITE MT-POWELL MT-
557 PM MDT SAT AUG 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN POWELL...NORTHERN GRANITE AND EASTERN MISSOULA
COUNTIES...
* AT 555 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM. THIS STORM WAS LOCATED NEAR SEELEY LAKE...OR ABOUT
34 MILES NORTHEAST OF MISSOULA...AND WAS MOVING NORTHEAST AT 51
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR MOVE OVER HIGHWAY 83 3 MILES
SOUTH OF SEELEY LAKE BY 600 PM AND INTO RURAL NORTHWESTERN POWELL
COUNTY AROUND 610 PM MDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
LAT...LON 4676 11344 4685 11382 4752 11348 4736 11305
4735 11305 4729 11304
TIME...MOT...LOC 2357Z 205DEG 44KT 4719 11339
$$
FOSTER000
WWUS55 KMSO 100011
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
612 PM MDT SAT AUG 9 2008
MTC039-063-077-100022-
/O.EXP.KMSO.SV.W.0029.000000T0000Z-080810T0015Z/
MISSOULA MT-GRANITE MT-POWELL MT-
612 PM MDT SAT AUG 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POWELL...NORTHERN
GRANITE AND EASTERN MISSOULA COUNTIES EXPIRES AT 615 PM MDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
LAT...LON 4676 11344 4685 11382 4752 11348 4736 11305
4735 11305 4729 11304
TIME...MOT...LOC 0012Z 205DEG 44KT 5655 10529
$$
FOSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:33 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 9, 2:33 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 233 PM MDT SAT AUG 9 2008 .DISCUSSION...MUCH OF THE BETTER CONVECTION SHOULD BE FOCUSED ON WESTERN MONTANA FOR THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING. THIS WILL BE A REGION OF GREATEST INSTABILITY...SHEAR AND AVAILABLE MOISTURE FOR STRONGER CELLS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 03Z THIS EVENING FOR THE MAJORITY OF WESTERN MONTANA AND NORTH-CENTRAL IDAHO. AS ONE SPOKE OF ENERGY SWEEPS NORTH INTO SOUTHWEST CANADA THIS EVENING...THE PRIMARY UPPER TROUGH WILL APPROACH TONIGHT AND FINALLY MOVE OVER THE NORTHERN ROCKIES SUNDAY. A COOLER AIR MASS WILL BE USHERED INTO THE IDAHO PANHANDLE AND WESTERN MONTANA TONIGHT WITH DECENT HUMIDITY RECOVERIES. THERE SHOULD BE SHOWERS DEVELOPING SUNDAY AS A REGION OF ENHANCED FORCING AND AVAILABLE MOISTURE INTERACT UNDER THIS TROUGH PATTERN. WESTERLY WINDS ALOFT WILL MIX TO THE SURFACE DURING THE AFTERNOON FOR SOME BREEZY CONDITIONS. MONDAY THROUGH WEDNESDAY...A RIDGE OF HIGH PRESSURE WILL DEVELOP WITH ITS RESPECTIVE AIR MASS WARMING AND DRYING. THIS RIDGE IS NOT HIGHLY AMPLIFIED AND WINDS ALOFT WILL LIKELY MIX TO THE SURFACE BRIEFLY DURING THE LATE AFTERNOON/EARLY EVENING HOURS. THURSDAY THROUGH SATURDAY...NO CHANGES MADE TO THE FORECAST. A POTENTIALLY WARM DRY SCENARIO BEING PAINTED BY THE MEDIUM RANGE MODELS AS BOTH THE GFS/ECMWF DEVELOP A HIGHLY AMPLIFIED RIDGE PATTERN OVER THE INTER-MOUNTAIN REGION. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY ACROSS WESTERN MONTANA THROUGH THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING. STORMS WILL CAPABLE OF PRODUCING HAIL...STRONG WINDS... AND BRIEF HEAVY RAIN. HIGHER TERRAIN WILL BE OBSCURED IN CLOUDS AND PRECIPITATION WHERE STORMS DEVELOP AND TRACK THROUGH THE REGION. CONDITIONS ARE EXPECTED TO IMPROVE OVERNIGHT...BUT CLOUDS AND CHANCE OF SHOWERS WILL RETURN TO THE FORECAST SUNDAY... POTENTIALLY OBSCURING MOUNTAINS. && .FIRE WEATHER...THE COMBINATION OF GUSTY WESTERLY WINDS AND LOW HUMIDITIES MAY CREATE ACTIVE BURNING CONDITIONS ACROSS EXTREME SOUTHWEST MONTANA (FIRE WEATHER ZONE 111 AND THE SOUTHERN PORTION OF ZONE 110) SUNDAY AFTERNOON AND EARLY EVENING. INCREASED WESTERLY WINDS WILL MIX DRIER AIR ALOFT TO THE SURFACE. NORTHERN FIRE WEATHER ZONES SHOULD ALSO EXPERIENCE AFTERNOON BREEZY CONDITIONS...HOWEVER ELEVATED HUMIDITIES WILL HELP OFFSET THE NEGATIVE EFFECTS OF THE WINDS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && MSJ
Hazardous weather outlook, Aug 9, 3:03 PM MDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 303 PM MDT SAT AUG 9 2008 IDZ005>008-MTZ001-004-100200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 303 PM MDT SAT AUG 9 2008 /203 PM PDT SAT AUG 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TONIGHT NO SIGNIFICANT WEATHER IS EXPECTED. HOWEVER...THERE IS ENOUGH LINGERING INSTABILITY TO ALLOW A FEW SHOWERS AND THUNDERSTORMS TO OCCUR THROUGH EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ002-003-005>007-043-100200- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 303 PM MDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. SOME STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THE PASSAGE OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 9, 1:47 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT SAT AUG 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG 4 SSE CLINTON 46.72N 113.68W
08/09/2008 MISSOULA MT TRAINED SPOTTER
EMPLOYEE REPORTED 53 MPH GUSTS, 2 TREE TOPS BLOWN OFF AND
STRUCTURAL DAMAGE TO A NEIGHBORS ROOF.
&&
LAKEThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:45 AM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 30 min |
| Aug 9, 12:15 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 16 min |
| Aug 9, 12:32 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Powell | 28 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.